medication doesnt seem to be working !

Hi i stopped taking methotrexate a year ago as i had side effects ie, really bad headaches, blurred vision and rainbows of lights. So am now on leflunomide 20mg daily + sulphazalasine tablets, but now im having major flare ups in 2 or 3 areas a time !! Also had injection every 2 months. The hospital say it can take 6 months for leflunomide to start working. Does anyone take this ? as im trying to get medication changed again as the pain is so bad i cant walk or use my hands at times ! This as started to affect my job which i really cant afford to loose.

8 Replies

oldestnewest
  • Hi Dawnrose,

    I too, could not take methotrexate for exactly the same reasons, I even had a head ultrasound at the time to check, if it was the drug. Last year I tried Leflunomide, but for me the side effects were impossible to live with, I only managed about three weeks, but had to stop because of severe back and gastric pain. I believe that a lot of these Dmards take a while to work, and if the injections you are having are a steroid, and is not helping, you really should contact your hospital quickly, and get a review of your drugs. I personally, am finding it very difficult to get a combination that is comfortable to live with. Good luck and take care. Jennyxxxxxx

  • Hi, I've been on leflunamide for years and I did find it helpful once it kicked in. It did take a time thou, I did have some side effects (upset stomach and loads of wind, and pee'ing, boy did I pee !!!) but after a short time it subsided and eventually I noticed that the swelling in my knuckle joints had gone down and also the pain had improved so I must admit it seems to suit me. (But also I've been on mtx. tablets for years so perhaps I've just been lucky, we're not all able to take the same meds). Hope you get it sorted. Judi

  • i have been on Leflunomide several years and the only problem I have is that I have to pee two hourly thtough the night.... it isn't so bad during the day except when I have a cup of tea or coffee...I am sure my output is much larger than my input.

    What has saved me is going on to Etanercept weekly injections a few years ago as the Leflunomide wasn't working very well.. It has reduced so much of the pain and I am out walking at least two miles every day. I know Health Authorities are reluctant to allow it because it is so expensive but do push for it.

  • Hi, Dawnrose, I have to agree with Magglen, I had etanacept injections for two years, and from almost the moment I started, the improvement was fantastic. Unfortunately, I had to stop because of complications with a hip replacement, but for me, the best drug ever. Hope you get sorted quickly, we are all so different when it comes to arthritis. Wishing you loads of luck. Jennyxxxxxx

  • Will you be able to go back on the Etanercept? I know it has to be stopped before any surgical intervention and not resumed until the wound has healed...Do hope you are getting better and can start on it again. it is a miracle drug

  • I do hope so Magglen, I had a wash out of an infected hip revision, about two years ago, because the surgeon was unable to remove it, and I have been on antibiotics ever since! If the consultants will let me and I can get over my nerves, I would go back to Etanacept without a doubt. For myself, and obviously yourself, this drug was a winner, and I have tried many. I also find the management of embrel really easy. Wishing you many happy years on etanacept, take care.

    Jennyxx

  • My guess is that, if you still have an infection, you won't be able to go back on Etanercept until you are better as it dampens the immune system. You poor love to have to put up with this for two years and no sign of the infection being better. Surely your consultant can think of something. I do hope so.

    Thinking of you xx

  • Hello,

    I was on mtx, leflumonide, plaquenil and biologics for about 4 years. Didn't work much but kept me going. Only last biologic- tocilizumab kicked in after only first drip.Now I am off everything except sulphasalazine as I am trying for a baby. I was fine for year after stopping tocilizumab and then all pain is back. It's a lot about luck. Something what might work for one doesn't for another. But it is the true that it takes time. It is very frustrating but hopefuly you will feel better very soon.

You may also like...